Dynamics of Rodent Population With Two Predators

  • Haniyeh Fattahpour
  • Hamid R. Z. ZangenehEmail author
  • Wayne Nagata
Original Paper


Modeling rodent populations has been always a challenge for population ecologists. These populations have oscillations that are dynamically complex. In this paper, we consider the population dynamics of rodents under the effect of the “specialist” and “generalist” predators with Beddington–DeAngelis and sigmoidal functional responses. We discover that the ODE system has one axial state and two boundary states. If the rate of predation by the generalist predator is more than the critical value \((c_2>c_2^*)\), then the system has a unique internal equilibrium which is stable if the predator’s intrinsic growth rate of population is more than the critical value \(s^*\). We show that the predation rates of the both predators (\(c_1, c_2\)) play an important role on rodent population dynamic. Then, we have considered a delay differential equation (DDE) model to account for the time delays in the transient dynamics. By treating time delays as the bifurcation parameter, we show that a Hopf bifurcation about the equilibria could happen for critical time delays. Finally, we gave an biological interpretation of our analytical results.


Rodent population Specialist and generalist predator Delay differential equation Beddington–DeAngelis functional response Stability analysis Hopf bifurcation 

Mathematics Subject Classification

Primary 37N25 Secondary 37L10 37L15 35B10 


  1. 1.
    Abrams, A., Ginzburg, L.R.: The nature of predation: prey dependent, ratio dependent or neither? Trends Ecol. 15, 337–341 (2000)CrossRefGoogle Scholar
  2. 2.
    Anderson, R.M., May, R.M.: The population dynamics of microparasites and their invertebrates hosts. Proc. R. Soc. Lond. 291, 451–463 (1981)Google Scholar
  3. 3.
    Arditi, R., Ginzburg, L.R.: Coupling in predator-prey dynamics: ratio-dependence. J. Theor. Biol. 139, 311–326 (1989)CrossRefGoogle Scholar
  4. 4.
    Beddington, J.R.: Mutual interference between parasites or predators and its effect on searching efficiency. J. Anim. Ecol. 44(1), 331–340 (1975)CrossRefGoogle Scholar
  5. 5.
    Beretta, E., Kuang, Y.: Global analysis in some delayed ratio dependent predator-prey systems. Nonlinear Anal. 32, 381–408 (1998)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Butler, G., Freedman, H.I., Waltman, P.: Uniformly persistent systems. Proc. Am. Math. Soc. 96(3), 425–430 (1986)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Cantrell, R.S., Cosner, C.: On the dynamics of predator-prey models with the Beddington–DeAngelis functional response. J. Math. Anal. Appl. 275, 206–222 (2001)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Chen, F.D.: On a nonlinear nonautonomous predator-prey model with diffusion and distributed delay. J. Comput. Appl. Math. 180(1), 33–49 (2005)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Cooke, K.L., Grossman, Z.: Discrete delay, distributed delay and stability switches. J. Math. Anal. Appl. 86, 592–627 (1982)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Cosner, C., Angelis, D.L., Ault, J.S., Olson, D.B.: Effects of spatial grouping on functional response of predators. Theor. Popul. Biol. 56, 65–75 (1999)CrossRefGoogle Scholar
  11. 11.
    Crowley, P.H., Martin, E.K.: Functional responses and interference within and between year classes of a dragonfly population. J. N Am. Benthol. Soc. 8, 211–221 (1989)CrossRefGoogle Scholar
  12. 12.
    Cui, J., Takeuchi, Y.: Permanence, extinction and periodic solution of predator-prey system with Beddington–DeAngelis functional response. J. Math. Anal. Appl. 317, 464–474 (2006)MathSciNetCrossRefGoogle Scholar
  13. 13.
    DeAngelis, D.L., Goldstein, R.A., Neill, R.V.: A model for trophic interaction. J. Ecol. 56(4), 881–892 (1975)CrossRefGoogle Scholar
  14. 14.
    Dorociakova, B., Olach, R.: Existence of positive solutions of delay differential equations. Tatra Mt. Math. Publ. 43, 63–70 (2009)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Freedman, H.I.: A model of predator-prey dynamics modified by the action of parasite. J. Math. Biosci. 99, 143–155 (1990)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Gard, T.C., Hallam, T.G.: Persistence in Food web-1, Lotka-Volterra food chains. Bull. Math. Biol. 41, 877–891 (1979)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Gakkhar, S., Naji, R.K.: Order and chaos in a food web consisting of a predator and two independent preys. Commun. Nonlinear Sci. Numer. Simul. 10(2), 105–120 (2005)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Gutierrez, A.P.: The physiological basis of ratio-dependent predator-prey theory: a metabolic pool model of Nicholsons blowflies as an example. Ecology 73, 1552–1563 (1992)CrossRefGoogle Scholar
  19. 19.
    Hadeler, K.P., Freedman, H.I.: Predator-prey populations with parasitic infection. J. Math. Biol. 27, 609–631 (1989)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Hale, J.K., Kocak, H.: Dynamics and Bifurcations. Springer, New York (2001)zbMATHGoogle Scholar
  21. 21.
    Hanski, I., Hansson, L., Henttonen, H.: Specialist predators, generalist predators, and the microtine rodent cycle. J. Anim. Ecol. 60(1), 353–367 (1991)CrossRefGoogle Scholar
  22. 22.
    Hassell, M.P., Varley, G.C.: New inductive population model for insect parasites and its bearing on biological control. Nature 223, 1133–1137 (1969)CrossRefGoogle Scholar
  23. 23.
    Hethcote, H.W., Wang, W., Ma, Z.: A predator-prey model with infected prey. Theor. Popul. Biol. 66, 259–268 (2004)CrossRefGoogle Scholar
  24. 24.
    Holling, C.S.: The components of predation as revealed by a study of small mammal predation of the European pine sawfly. Can. Entomol. 91, 293–320 (1959)CrossRefGoogle Scholar
  25. 25.
    Holling, C.S.: Some characteristics of simple types of predation and parasitism. Can. Entomol. 91, 385–395 (1959)CrossRefGoogle Scholar
  26. 26.
    Huo, H.F., Li, W.T., Nieto, J.J.: Periodic solutions of delayed predator-prey model with the Beddington–DeAngelis functional response. Chaos Solit. Fract. 33, 505–512 (2007)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Huisman, C., DeBoer, R.J.: A formal derivation of the Beddington functional response. J. Theor. Biol. 185, 389–400 (1997)CrossRefGoogle Scholar
  28. 28.
    Hwang, Z.W.: Global analysis of the predator-prey system with Beddington–DeAngelis functional response. J. Math. Anal. Appl. 281(1), 395–401 (2003)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Hwang, Z.W.: Uniqueness of limit cycles of the predator-prey system with Beddington–DeAngelis functional response. J. Math. Anal. Appl. 290(1), 113–122 (2004)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Kuang, Y., Beretta, E.: Global qualitative analysis of a ratio-dependent predator-prey system. J. Math. Biol. 36, 389–406 (1998)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Lv, S.J., Zhao, M.: The dynamic complexity of a three species food chain model. Chaos Solit. Fract. 37(5), 1469–1480 (2008)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Ma, W.B., Takeuchi, Y.: Stability analysis on predator-prey system with distributed delays. J. Comput. Appl. Math. 88, 79–94 (1998)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Mukhopadhyay, B., Bhattacharyya, R.: Vole population dynamics under the influence of specialist and generalist predation. Nat. Resour. Model. 26(1), 91–110 (2013)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Sarwardi, S., Mandal, M.R., Gazi, N.H.: Dynamical behaviour of an ecological system with Beddington–DeAngelis functional response. Model. Earth Syst. Environ. 106(2), 1–14 (2016)Google Scholar
  35. 35.
    Schaffer, W.M.: Order and chaos in ecological systems. Ecology 66(1), 93–106 (1985)CrossRefGoogle Scholar
  36. 36.
    Skalski, G.T., Gilliam, J.F.: Functional responses with predator interference: viable alternatives to the Holling type II model. Ecology 82, 3083–3092 (2001)CrossRefGoogle Scholar
  37. 37.
    Turchin, P.: Complex Population Dynamics: A Theoretical/ Empirical Synthesis. Princeton University Press, Princeton (2003)zbMATHGoogle Scholar
  38. 38.
    Upadhyay, R.K., Rai, V.: Crisis-limited chaotic dynamics in ecological systems. Chaos Solit. Fract. 12(2), 205–218 (2001)MathSciNetCrossRefGoogle Scholar
  39. 39.
    Venturino, E.: Epidemics in predator-prey models: disease in prey, in mathematical population dynamics. J. Math. Appl. Med. Biol. 381, 381–393 (1995)Google Scholar
  40. 40.
    Wang, K.: Permanence and global asymptotical stability of a predator prey model with mutual interference. Nonlinear Anal. Real World Appl. 12(2), 1062–1071 (2011)MathSciNetCrossRefGoogle Scholar
  41. 41.
    Wang, F.Y., Hao, C.P., Chen, L.S.: Bifurcation and chaos in a Monod-Haldene type food chain chemostat with pulsed input and washout. Chaos Solit. Fract. 32(1), 181–194 (2007)MathSciNetCrossRefGoogle Scholar
  42. 42.
    Xiao, Y., Chen, L.: Modeling and analysis of a predator-prey model with disease in prey. Math. Biosci. 171, 59–82 (2001)MathSciNetCrossRefGoogle Scholar
  43. 43.
    Yodzis, P.: Predator-prey theory and management of multispecies fisheries. Ecol. Appl. 4, 51–58 (1994)CrossRefGoogle Scholar

Copyright information

© Iranian Mathematical Society 2018

Authors and Affiliations

  • Haniyeh Fattahpour
    • 1
  • Hamid R. Z. Zangeneh
    • 1
    Email author
  • Wayne Nagata
    • 2
  1. 1.Department of Mathematical SciencesIsfahan University of TechnologyIsfahanIran
  2. 2.Department of MathematicsUniversity of British ColumbiaVancouverCanada

Personalised recommendations